This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
Thiazolidinediones (TZDs) are oral medications widely used to lower blood-sugar levels in diabetes patients. TZDs have been associated with weight gain, increased plasma volume, and edema. TZDs may also increase the risk of heart failure among patients with type 2 (adult onset) diabetes, according to a recent study that was supported in part by the Agency for Healthcare Research and Quality (HS09722).
The researchers who conducted the study used a health insurance claims database to retrospectively study a sample of patients with type 2 diabetes who received an oral antihyperglycemic agent between January 1995 and March 2001. Each of the 5,441 people with any claims for TZDs was compared with five randomly selected patients who had not taken TZDs (controls). The TZD patients had more medical problems and received more medications. However, even after adjusting for these differences in the two groups, TZD use was associated with a 60 percent relative increase in the risk of heart failure after 40 months of followup.
Adjusted incidence of heart failure at 40 months was 8.2 percent for TZD patients and 5.3 percent for controls. TZDs could increase the risk of heart failure via direct effects on the heart, the kidneys, and/or the vasculature or indirectly by facilitating the action of insulin to promote renal sodium retention.
These findings suggest that physicians should use TZDs with caution in patients with heart failure and those predisposed to the development of heart failure, such as the elderly and patients receiving insulin. Physicians also should remain vigilant for symptoms of heart failure, such as shortness of breath, in patients receiving TZDs and consider alternate therapies for patients who develop such symptoms.
See "Use of thiazolidinediones and risk of heart failure in people with type 2 diabetes," by Thomas E. Delea, M.B.A., John S. Edelsberg, M.D., M.P.H., May Hagiwara, Ph.D., and others in the November 2003 Diabetes Care 26(11), pp. 2983-2989.
Return to Contents
Proceed to Next Article